Hail, Potter
- When
- August 23, 4:31 PM CST
- Where
- Potter County, 4.39 mi W of Lebanon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.070, -99.870
Severe thunderstorms developed near a surface low pressure area and dryline in central South Dakota during the late afternoon and evening hours. Very large hail up to three inches in diameter, damaging winds to seventy mph, along with a couple tornadoes occurred in central and north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed near a surface low pressure area and dryline in central South Dakota during the late afternoon and evening hours. Very large hail up to three inches in diameter, damaging winds to seventy mph, along with a couple tornadoes occurred in central and north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 23, 2:35 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 335 PM CDT Thu Aug 23 2018 .SHORT TERM...(This Evening through Friday Afternoon) Issued at 335 PM CDT Thu Aug 23 2018 Some initial short wave trough scattered showers/isolated storms were lifting northeast this afternoon through north central into northeast SD. These will continue to lift in ND through the afternoon. The main area of convection was moving into western SD this afternoon with a jet streak/short wave trough coming around the base of the larger closed upper low pressure area. The surface analyses showed a low pressure area near the PIR area with a warm front extending south southeast from it. As this short wave trough/upper low pressure area moves east tonight, expect showers and thunderstorms to develop/expand eastward across our cwa. There remains a slight risk of severe weather mainly west of the James Valley into this evening. East of the James Valley has little to no risk with stable ll lapse rates along with the cooler air and low clouds. Central and north central SD will have the best chances where low and mid level lapse rates are better along with more sunshine and instability. Although, the deep layer shear was marginal this afternoon generally less than 30 knots for the 0-6km shear. Made adjustments to weather and pops through the night into Friday. Low clouds should remain across much of the east into Friday. Left the pops in for the eastern cwa for Friday as the upper low pressure area moves east and winds become northwest over the entire cwa. It will remain cooler than average across the east with mid 70s for highs. Central South Dakota should be mostly sunny on Friday with mid 80s for highs. .LONG TERM...(Friday Evening through Thursday) Issued at 335 PM CDT Thu Aug 23 2018 The main focus for this forecast period will be chances of precipitation, mainly from the end of the week through early next week. Some weak upper level ridging is expected to be in place across the Dakotas as the period begins, but it will be short lived. An upper level trough is progged to work from the PAC NW toward our region during the weekend. Model consensus indicates that it will be mostly weak in nature. The surface reflection during the weekend shows a cold front will slide through the region during the middle of the weekend. Low end chances for showers and storms will be scattered across the cwa by Saturday night through Sunday. A stronger mid level trough is expected to slide into the region by late in the weekend through Tuesday. A surface low and associated frontal boundaries are anticipated to move through the area Sunday night through Tuesday. Higher chances for precip will exist in our cwa during that time. Temperature trends this period look to remain at or above normal through early next week. After this system moves through early next week, temperatures should cool to near to slightly below normal for late August. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 101 PM CDT Thu Aug 23 2018 Surface front will bring a few showers and thunderstorms through the TAF period. Some of these storms may be severe. Expect spotty MVFR conditions associated with these storms lowering cigs/vis this afternoon and evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Vipond AVIATION...ALD
Hazardous Weather Outlook National Weather Service Aberdeen SD 433 AM CDT Thu Aug 23 2018 SDZ003>005-009-010-015>017-033>037-045-048-051-240945- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 433 AM CDT Thu Aug 23 2018 /333 AM MDT Thu Aug 23 2018/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this afternoon through tonight. A few storms could become strong to severe late this afternoon through this evening, mainly between the Missouri River to the James River. Strong winds and large hail will be the main threats, along with brief heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ006>008-011-018>023-240945- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 433 AM CDT Thu Aug 23 2018 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this afternoon through tonight. A few storms could become strong to severe late this afternoon through this evening, mainly between the Missouri River to the James River. Strong winds and large hail will be the main threats, along with brief heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday. However, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. KF
The Aberdeen radar (KABR), 122 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
7 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
The tornado started on the west side of a ranch and threw a 4-wheeler into a barn. There was additional damage to trees and the roof of a barn at the ranch. The tornado moved across an open field and damaged a calf shed. It then crossed 180th street and 331st avenue and moved through a corn field. Many corn stalks were flattened in a 50 yard wide path before entering an open field and then crossing a hay field destroying a hay bale before dissipating.
Based off spotter photos and high resolution satellite imagery, the tornado tracked for over a half mile through a center pivot farm field around 19 miles north of Highmore.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781618, 781619, 781620, 782592, 782597, 781625, 781626, 781621, 781622, 781628, 781629, 781623, 781624.